Alert archive / Florida / Tornado Warnings in 2010

Tornado Warning 11, NWS Jacksonville, FL

March 11, 2010Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Mar 11, 2010, 9:53 AM EST for Marion County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2010, 9:53 AM EST (14:53 UTC)
Expired
Mar 11, 2010, 10:45 AM EST
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2010-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2010-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 11, 9:19 AM EST, 34 minutes earlier.

Area forecast discussion, Mar 11, 9:19 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 AM EST THU MAR 11 2010

...HEAVY RAINFALL THREAT CONTINUES TODAY ALONG WITH RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHEAST FLORIDA...

.UPDATE...
NOT MUCH CHANGE TO CURRENT FORECAST AS STRONG SHORTWAVE WILL PUSH
ACRS THE FORECAST AREA WITH HEAVY RAINFALL AND EXPECT WIDESPREAD
1-2 INCH RAINFALL AMOUNTS. AS SFC LOW OVER THE NERN GOMEX TRACKS
INLD ACRS NERN FL EXPECT SLIGHT RISK OF SVR TSTMS AS CAPE VALUES
INCREASE CLOSE TO 500J AS DEWPOINTS SURGE INTO THE UPPER 60S ALONG
WITH A SUBTLE WIND SHIFT TO THE SOUTH...THIS WILL REDUCE
HELICITY VALUES DOWN INTO THE 300-400 RANGE BUT STILL LARGE ENOUGH AND
IN COMBINATION WITH STRONG 50 KT LLVL JET AND 150+ KT UPPER LEVEL
JET TO EXPECT ROTATING STORMS WITH WINDS/HAIL AND PSBL TORNADOES.
APPEARS AS THOUGH CURRENT GRIDS/ZFP AND HAZARD WX OUTLOOK HAS EVENT
NICELY COVERED. MODELS STILL CONSISTENT WITH STRONG SHORTWAVE
MOVING OFF THE COAST LATE THIS AFTN/EARLY EVENING WITH SOME LINGER
SHOWER ACTIVITY INTO TONIGHT.

&&

.AVIATION...
CONDS AT LOCAL TAF SITES WILL RAPIDLY DETERIORATE THIS MORNING
WITH WIDESPREAD MVFR CIGS/VSBYS IN SHOWERS AND EMBEDDED TSTMS THAT
WILL LAST INTO THE AFTERNOON HOURS BEFORE ENDING. SOME RISK OF
TEMPORARY IFR CONDS IN HEAVIEST TSTM ACTIVITY AS WELL AS SOME
LOWER CIGS ON THE BACK SIDE OF THE SHORTWAVE. SOME GUSTY WINDS
ALONG WITH TSTM ACTIVITY BUT OVERALL NOT TOO STRONG.

&&

.MARINE...
S/SELY FLOW CONTINUES TO SLOWLY INCREASE WITH SUSTAINED WINDS
CLOSE TO 20 KNOTS WITH GUSTS TO 25 KNOTS AT TIMES SO WILL KEEP
ADVISORY POSTED OVER THE OFFSHORE WATERS WITH CAUTION NEARSHORE.
MODELS CONTINUE TO BE CONSISTENT WITH A SHIFT TO THE SOUTHWEST
TONIGHT AND DECREASE IN SPEEDS BELOW HEADLINE LEVELS BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  55  73  53 /  90  20  50  50
SSI  65  56  69  57 /  90  20  50  40
JAX  72  57  70  55 /  90  20  50  40
SGJ  73  61  70  58 /  90  40  60  30
GNV  74  62  71  52 /  90  60  70  30
OCF  75  64  72  53 /  90  80  80  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

HESS/PRESNALL
Hazardous weather outlook, Mar 11, 4:16 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 AM EST THU MAR 11 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
416 AM EST THU MAR 11 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
...HEAVY RAINFALL POSSIBLE TODAY...
...MODERATE RIP CURRENT RISK AT AREA BEACHES...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA TODAY AS A STRONG WEATHER
DISTURBANCE MOVES THROUGH THE AREA. THE COMBINATION OF DEEP
MOISTURE...AN UNSTABLE ENVIRONMENT AND FAVORABLE LIFT WILL ALLOW
FOR SOME OF THE THUNDERSTORMS TO BECOME STRONG AND POSSIBLY SEVERE.
AT THIS TIME...THE STRONGEST THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST FLORIDA AND POSSIBLY EXTENDING NORTH TO NEAR U.S. HIGHWAY
82 IN SOUTHEAST GEORGIA. WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE
POSSIBLE IN THE STRONGEST STORMS. IN ADDITION...ALL STORMS WILL BE
CAPABLE OF FREQUENT LIGHTNING AND HEAVY RAINFALL. THUNDERSTORMS WILL
LIKELY INITIATE ALONG THE I-75 CORRIDOR EARLY THIS MORNING.

ALSO...THERE IS THE POTENTIAL FOR MODERATE TO HEAVY RAINFALL TO
ESTABLISH AREA-WIDE TODAY...RESULTING IN RAINFALL TOTALS OF 1 TO
2 INCHES. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DECREASE IN
COVERAGE AND INTENSITY FROM THE WEST THIS AFTERNOON AS THE WEATHER
DISTURBANCE ADVANCES OFFSHORE.

THE RISK OF RIP CURRENTS AT AREA BEACHES WILL BE ON THE INCREASE
TODAY. SEE THE SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UNSETTLED WEATHER WILL RETURN EARLY FRIDAY AS ANOTHER WEATHER
DISTURBANCE IS FORECAST TO ADVANCE ACROSS THE REGION. AT THIS
TIME...SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
NORTHEAST FLORIDA ESPECIALLY SOUTH OF THE I-10 CORRIDOR. GUSTY
WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED IN THE STRONGER STORMS. RAINFALL AMOUNTS WILL LIKELY AVERAGE
A QUARTER INCH OR LESS ACROSS SOUTHEAST GEORGIA...WITH AMOUNTS AS
HIGH AS 2 INCHES POSSIBLE SOUTH OF A GAINESVILLE TO ST. AUGUSTINE
LINE.

DUE TO THE EXPECTED HEAVY RAINFALL TODAY THROUGH FRIDAY...AREAS WITH
POOR DRAINAGE OR LOW LYING AREAS MAY EXPERIENCE FLOODING. IN
ADDITION...THIS EVENT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RISES
ON RIVER BASINS ACROSS THE FORECAST AREA.

BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Mar 11, 9:36 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EST THU MAR 11 2010

FLZ040-111515-
MARION-
936 AM EST THU MAR 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND FUNNEL CLOUDS VALID UNTIL 1015
AM EST...

AT 935 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF DUNNELLON...OR 5 MILES
SOUTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 30 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAINBOW
LAKES ESTATES...DUNNELLON...ROMEO...OCALA AIRPORT...SANTOS...OCALA...
FLEMINGTON...REDDICK...LOWELL AND ANTHONY THROUGH 1015 AM EST. GUSTY
WINDS OF 45 TO 55 MPH AND SMALL HAIL CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8237 2902 8241 2904 8244 2904 8251
      2906 8254 2918 8254 2923 8250 2923 8240
      2933 8241 2949 8227 2919 8186 2899 8236
TIME...MOT...LOC 1435Z 228DEG 28KT 2911 8238

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 9:36 AM ESTSpecial Weather StatementJAXMarion39 min
Mar 11, 10:01 AM ESTAreal Flood AdvisoryJAXMarion119 min
Mar 11, 10:42 AM ESTTornado WarningJAXMarion48 min
Mar 11, 11:08 AM ESTAreal Flood AdvisoryJAXMarion112 min
Mar 11, 11:09 AM ESTSpecial Marine WarningJAX111 min
Mar 11, 11:22 AM ESTSpecial Weather StatementJAXGilchrist38 min
Mar 11, 11:33 AM ESTSpecial Weather StatementJAXFlagler, Putnam42 min
Mar 11, 11:55 AM ESTSpecial Weather StatementJAXFlagler50 min
Mar 11, 12:04 PM ESTAreal Flood WarningJAXMarion4 hr
Mar 11, 12:06 PM ESTSpecial Weather StatementJAXMarion39 min
Mar 11, 12:09 PM ESTSpecial Weather StatementJAXBradford, Union51 min
Mar 11, 12:22 PM ESTSevere Thunderstorm WarningJAXMarion38 min
Mar 11, 12:47 PM ESTTornado WarningJAXFlagler43 min
Mar 11, 1:02 PM ESTSpecial Marine WarningJAX118 min
Mar 11, 1:31 PM ESTSpecial Weather StatementJAXFlagler44 min
Mar 11, 1:47 PM ESTLake Wind AdvisoryJAXFlagler, Nassau5 hr
Mar 11, 11:26 AM ESTSpecial Weather StatementJAXEchols49 min
Mar 11, 11:53 AM ESTSpecial Weather StatementJAXClinch, Echols52 min
Mar 11, 12:45 PM ESTSpecial Weather StatementJAXClinch45 min
Mar 11, 1:40 PM ESTSpecial Weather StatementJAXCharlton50 min
Mar 11, 3:22 PM ESTSpecial Weather StatementJAXCamden38 min
Mar 11, 4:05 PM ESTSpecial Weather StatementJAXGlynn40 min

Nearby

Tornado Warnings in Florida, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.